JH was frequently dizzy when he stood up and had several falls as a result. We identified terazosin as a high-risk drug that frequently causes dizziness upon standing. His terazosin 10mg daily was changed to lisinopril and his dizziness and falls resolved.
What is described above is called orthostatic hypotension. It is best described as dizziness upon standing up from a seated or lying down position which can compromise blood flow to the brain thereby causing dizziness. This is a leading cause of falling in older adults but can be easily remedied. When blood pressure is affected by medications used to treat a cardiovascular condition such as high blood pressure there is an increased risk of experiencing this syndrome. Although many medications can cause dizziness by different mechanisms, we will focus on those that affect blood pressure.
Any blood pressure medication can cause a drop in blood pressure and isn’t this what we’re looking for? However, sometimes the medication dose is too high or perhaps another medication was added that interacted with the blood pressure medication thereby increasing its effect and risk of side-effects. In any event, whenever dizziness appears in someone who is taking a blood pressure medication orthostatic hypotension needs to be ruled out. Keep in mind that there are other non-drug causes of orthostatic hypotension in older adults and that’s why you should consult your physician. However, here’s a little information on how to determine if you are experiencing orthostatic hypotension.
Orthostatic hypotension can be measured by the nurse, physician or other trained health care professional. It is defined as follows:
Systolic (upper number) blood pressure decrease >20mmHg after standing for 2 minutes as compared to blood pressure when sitting,
Diastolic (lower number) blood pressure decrease >10mmHg after standing for 2 minutes as compared to blood pressure when sitting,
Increase in pulse >20 beats per minute,
having symptoms of dizziness.
In general, if your blood pressure is LESS than 120/80 while on medications OR if you experience dizziness upon standing up, you should talk with your physician and have your medications reviewed for possible dose reductions or other medication changes in order to prevent a fall from dangerously low blood pressure.